Endocrine Emergencies

    NextPrevious

    Endocrine Emergencies

    The nurse in triage, hands you an EKG of a 40 year old female with palpitations, worsening over the past few weeks.  You look at the EKG and it demonstrates atrial fibrillation at at rate of 150.  She also hands you a note from the patient’s primary care physician that states “new onset rapid atrial fibrillation and new thyroid disease.”

    The patient reports no other symptoms besides the aforementioned palpitations, and also adds she has had two weeks of watery diarrhea and worsening LE edema.  She thinks she has lost weight over the last year.

    Vital signs:

    T: 98.6     BP: 110/60     HR 115     RR 16     O2: 99% RA 

    Relevant PE findings:

    Thin, middle aged female with exopthalmos and bilateral, symmetric, 2+ pitting edema without calf tenderness

    Is this thyrotoxic crisis???
     
    Thyroid storm is characterized by organ decompensation and (almost always) fever.
     
    Mortality is 10-20%.
     
    Also, Burch and Wartofsky (1993) created scoring system for thyroid storm (see references), taking into account: temperature, heart rate, signs of congestive heart failure on exam, presence of atrial fibrillation, mental status, GI-hepatic dysfunction, and history of thyroid storm.  A score of > 45 is ‘highly likely thyroid storm.’ 
     
    Our patient scores a 45.
     
    What do you do?
     
    I) If your patient was in thyrotoxic crisis, you have to COOL them
     
    II) IV fluid hydration
     
    III) Control cardiovascular dysfunction, in her case, atrial fibrillation:
     
    a) Esmolol – short acting beta-blocker, start at a rate of 50 micrograms/kg/min, and titrated to effect
     
    OR

    b) Propanolol – short acting beta-blocker, given at a dose of 1-2 mg/min. 

    CAUTION: in CHF

    CONTRAINDICATED: in asthma, COPD

     IV) Block thyroid hormone synthesis:

    Methimazole (or carbimazole):
         Low side effect profile,  Give 20-30 mg q4-6h

    Less, commonly, use PTU (propylthiouracil)
         Causes liver toxicity,  Indicated in pregnant patients,  Give 600 mg loading dose, then 200-250 mg PO q4-6h

    V) Finally, you need to inhibit hormone release:

    For this step, you must wait at least one hour after step IV, give:
         a) Lugol’s solution, 5-10 drops PO q6-8h

         OR

         b) SSKI (potassium iodide), 5 drops PO q6-8h

    VI) For good measure:
     
    Hydrocortisone 100 mg IV q6h OR dexamethasone 2 mg IV q6h (steroids inhibit conversion of T4 to T3)
     
    ***As always****
     
    Treat any precipitating causes: infection, pregnancy, myocardial infarction, diabetic ketoacidosis, or trauma.
     
    Involve your friendly, neighborhood endocrinologist and cardiologist
     
    In severe cases, consider PLASMAPHARESIS.
     
     
    This patient did well, had TFT’s consistent with hyperthyroid disease, she received hydrocortisone 100 mg q8h, methimazole 20 mg q6h, and lugol’s solution, 5 drops PO q6h, and was given esmolol bolus and drip.  She did well, left after hospital day three, NO anticoagulation indicated per cardiology and endocrinology teams, she was discharge on metoprolol and methimazole.
     
    References:
     
    Burch HB, Wartofsky L, Life-threatening thyrotoxicosis.  Thyroid storm, Endocrinol Metab Clin North Am, 22: 263-277, 1993.
     
    Carroll R, Matfin G, Endocrine and metabolic emergencies: thyroid storm, The Adv Endocrinol Metab, 1(3) 139-145, 2010.
     
    NextPrevious